Your nameFriend's name
Your emailFriend's email

Postoperative euglycaemic diabetic ketoacidosis associated with sodium–glucose cotransporter-2 inhibitors (gliflozins): a report of two cases and review of the literature

Newcastle Private Hospital, Newcastle, New South Wales


Sodium–glucose cotransporter 2 inhibitor (SGLT2i)-associated euglycaemic diabetic ketoacidosis (euDKA) is a serious and increasingly recognised complication of treatment with this class of oral hypoglycaemic agents and can present a diagnostic challenge, resulting in delayed recognition, inappropriate treatment and potentially life-threatening acidosis. We present two cases of patients developing SGLT2i-associated euDKA in the early postoperative period. We support ceasing SGLT2i for 72 hours preoperatively and would suggest continuing to withhold the medication until oral intake is restored, and recommend a wider awareness of SGLT2i-associated diabetic ketoacidosis (DKA) amongst patients and their healthcare providers with an emphasis on checking ketone levels irrespective of blood glucose levels in the postoperative setting.

ASA member / Anaesthesia and Intensive Care subscriber

If you are a member of the ASA or subscribe to the Anaesthesia and Intensive Care Journal please login to view entire article.

Purchase 24-hour access

If you are not a member, you may purchase 24-hour access to the entire article by simply selecting your country and clicking the 'Purchase' button below.

Select your country:

Purchase a subscription

For unlimited access to all articles, you can subscribe to the Anaesthesia and Intensive Care Journal.